Alert archive / Maine / Gale Watches in 2021
Gale Watch 4, NWS Gray, ME
NWS Gray, ME issued this gale watch at Jan 27, 2021, 2:54 PM EST. It took effect at Jan 29, 2021, 1:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 27, 2021, 2:54 PM EST (19:54 UTC)
- In effect from
- Jan 29, 2021, 1:00 AM EST
- Expired
- Jan 28, 2021, 3:19 AM EST
- In force
- Issued by
- NWS Gray, ME
The text
As transmitted.
394 WHUS71 KGYX 271954 MWWGYX URGENT - MARINE WEATHER MESSAGE National Weather Service Gray ME 254 PM EST Wed Jan 27 2021 ANZ150-152-154-281000- /O.NEW.KGYX.GL.A.0004.210129T0600Z-210130T0600Z/ Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 254 PM EST Wed Jan 27 2021 ...GALE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH LATE FRIDAY NIGHT... * WHAT...North winds 20 to 30 kt with gusts up to 40 kt and seas 6 to 9 ft possible. * WHERE...Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM, Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM and Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM. * WHEN...From late Thursday night through late Friday night. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ MSC
1 follow-up statement
355 WHUS71 KGYX 280819 MWWGYX URGENT - MARINE WEATHER MESSAGE National Weather Service Gray ME 319 AM EST Thu Jan 28 2021 ANZ152-154-282230- /O.NEW.KGYX.UP.Y.0002.210129T0300Z-210129T1700Z/ /O.UPG.KGYX.GL.A.0004.210129T0600Z-210130T0600Z/ /O.NEW.KGYX.GL.W.0006.210129T0300Z-210130T0600Z/ Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 319 AM EST Thu Jan 28 2021 ...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 AM EST SATURDAY... ...FREEZING SPRAY ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON EST FRIDAY... * WHAT...For the Gale Warning, northwest winds 20 to 30 kt with gusts up to 40 kt and seas 7 to 10 ft expected. For the Freezing Spray Advisory, moderate accumulation of freezing spray expected. * WHERE...Coastal Waters from Port Clyde, ME to the Merrimack River, MA out 25 NM. * WHEN...For the Gale Warning, from 10 PM this evening to 1 AM EST Saturday. For the Freezing Spray Advisory, from 10 PM this evening to noon EST Friday. * IMPACTS...Operating a vessel in freezing spray is hazardous. Freezing spray may render mechanical and electronic components inoperative. Ice accretion on decks and superstructures may result in some loss of stability. Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should prepare for accumulation of ice on their vessel and consider altering plans to avoid or mitigate these hazardous navigating conditions. Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ150-282230- /O.UPG.KGYX.GL.A.0004.210129T0600Z-210130T0600Z/ /O.NEW.KGYX.GL.W.0006.210129T0300Z-210130T0600Z/ Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- 319 AM EST Thu Jan 28 2021 ...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 AM EST SATURDAY... * WHAT...North winds 20 to 30 kt with gusts up to 45 kt and seas 7 to 12 ft expected. * WHERE...Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM. * WHEN...From 10 PM this evening to 1 AM EST Saturday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS... Light freezing spray is expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ153-282230- /O.NEW.KGYX.SC.Y.0007.210129T0000Z-210130T0600Z/ /O.NEW.KGYX.UP.Y.0002.210129T0300Z-210129T1700Z/ Casco Bay- 319 AM EST Thu Jan 28 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 AM EST SATURDAY... ...FREEZING SPRAY ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON EST FRIDAY... * WHAT...For the Small Craft Advisory, northwest winds 15 to 25 kt with gusts up to 35 kt and seas 2 to 5 ft expected. For the Freezing Spray Advisory, moderate accumulation of freezing spray expected. * WHERE...Casco Bay. * WHEN...For the Small Craft Advisory, from 7 PM this evening to 1 AM EST Saturday. For the Freezing Spray Advisory, from 10 PM this evening to noon EST Friday. * IMPACTS...Operating a vessel in freezing spray is hazardous. Freezing spray may render mechanical and electronic components inoperative. Ice accretion on decks and superstructures may result in some loss of stability. Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should prepare for accumulation of ice on their vessel and consider altering plans to avoid or mitigate these hazardous navigating conditions. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ151-282230- /O.NEW.KGYX.SC.Y.0007.210129T0000Z-210130T0600Z/ Penobscot Bay- 319 AM EST Thu Jan 28 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 AM EST SATURDAY... * WHAT...North winds 15 to 25 kt with gusts up to 40 kt and seas 2 to 5 ft expected. * WHERE...Penobscot Bay. * WHEN...From 7 PM this evening to 1 AM EST Saturday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...Light freezing spray is expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this gale watch went out at Jan 27, 1:32 PM EST, 1 hour 22 minutes earlier.
Area forecast discussion, Jan 27, 1:32 PM EST, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Gray ME 132 PM EST Wed Jan 27 2021 .SYNOPSIS... Light snow will continue to move through the region this morning. On Thursday a trough will move through eastern Maine bringing light snow to the coast. A strong upper level low will move southeastward into New England early Friday morning brining down the coldest air so far this season. Scattered snow showers and potentially a heavier snow squall will be possible on Friday and early Friday evening. High pressure will build to our northwest this weekend with mostly tranquil weather and gradually moderating temperatures. A potential storm system may bring snow and wind to the area early next week but there remains considerable uncertainty in forecast details. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 130pm Update...Made some adjustments to PoPs this afternoon for portions of western ME, where light snow has persisted and snow showers have developed over the past couple of hours. Some of the high-res guidance is insistent that this won't continue into the evening...but we shall see. Also adjusted temperatures to match the latest observations. 1045am Update...Quick update to simply drop the winter weather advisory. No other changes at this time. 925am Update...Made some adjustments to QPF and snow amounts through the morning, primarily just to fill in some gaps where light snow has continued after 12Z. Also adjusted PoPs in southern NH to account for a "hole" seen on satellite imagery where light snow has stopped or slowed. Otherwise, light snow and/or flurries look to continue for many areas through around noon. The rest of the going forecast looks to be on track. As I write this, AFN was the last site in the winter weather advisory area to rise above 2.5 miles visibility...and it just did. So will probably do another quick update following this one to drop the advisory. 630am...Minor adjustments to reflect current radar and snow reports. Strongest radar echos, such as extending from Rangeley into Lewiston continue to produce accumulating snow while much of the area is now flurries. Impacts: Light snow will continue through early morning. Light snow continues to move through the region this morning. Overnight observations indicate a very fluffy snow with 20:1 ratio. Expect this fluff factor to aid in an additional 1-2 inches through the morning. Low pressure is passing south of the 70W/40N benchmark this morning, with a secondary region of low pressure in NY state near Binghamton. This broad trough is the focus of precipitation this morning. Radar continues to indicate some enhancement moving into western MA, and with some obs at 1SM visibility will continue the winter weather advisory through the morning as the light snow will likely keep roads slick. The snow will come to an end by noon as the low shifts to the east of our region. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/... Overnight cloudy skies will continue. Temperatures will be seasonable with lows in the 20s south to teens north. For Thursday the main low and bulk of the forcing moves out of our region but a few lingering showers are possible and have kept a modest PoP for this time period. By late Thursday our attention once again returns to the ocean low. As it moves East an inverted trough is poised to reach NWards into the Gulf of Maine. With this in mind have increased PoPs along Penobscot bay into Friday. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... Overview: The coldest air so far this season will arrive on Friday as a strong upper level low moves down into New England from Quebec Canada. High pressure will then build to the northwest of New England for the upcoming weekend with mostly tranquil and gradually moderating temperatures. Our attention then turns to a potential area of low pressure which will be forming to our south and west early next week. Depending on the exact track of this system, a widespread plowable snowfall will be possible. Ridging and quiet weather is then likely to return for the middle to end of next week. The presence of the strong upper level low and inverted trough will likely result in scattered snow showers and perhaps even a locally heavier snow squall during the day on Friday. In addition, the combination of ambient air temperatures struggling to get out of the single digits across the north to the teens elsewhere along with gusty northerly winds of up to 25-30 mph will result in potentially dangerously low windchill values. A windchill advisory may later be required for at least the northern zones. In terms of winds, went generally above model guidance, especially along the coastal waters for Friday and Friday night as the strong cold air advection over the relatively warm waters will likely aide in mixing to the surface. Skies will become mostly clear downslope of the mountains on Friday night, which will allow temperatures to fall to near or a few degrees above zero for all areas away from the immediate coast. Across the north, the strong cold air advection will still allow widespread readings below zero despite a good deal of cloud cover. Both Saturday and Sunday will be mostly quiet with gradually moderating temperatures as high pressure builds to the northwest of New England. Winds will also begin to diminish as the pressure gradient force weakens. As a result, even though high temperatures will still be below freezing in most locations, it will not feel nearly as cold as compared to Friday. Our attention then turns to a potential coastal storms which forms well to our south near the Mid-Atlantic or Carolinas and then moves northeastward while undergoing cyclogenesis early next week. There remains significant disagreement between both deterministic and ensemble guidance with this system, especially in terms of timing, the size of the precipitation shield, and the track. The 00Z GEFS ensembles are generally a little slower as compared to the 18Z with a clustering of low positions near the Delmarva or off the New Jersey coastline by Monday afternoon. The 00Z ECMWF ensemble low tracks are also clustering off the Mid-Atlantic coastline by Monday afternoon before moving into the Gulf of Maine by early Wednesday. The CMC ensembles show even more ensemble spread, but again the signal is there for a potential coastal storm. Temperatures look to be cold enough to support mostly if not all snow for this event, but potential snowfall amounts are highly uncertain given the disagreements in forecast guidance. This system will need to be closely watched in future forecast updates as a track closer to the coast could support significant snow accumulation for at least part of the region. The weather will become more quiet for the middle to end of next week week with with near to slightly above average temperatures as 500 mb ridging moves back into the region. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... Short Term... light snow and MVFR ceilings predominate the region, with a few pockets of IFR. A burst of snow currently near ALY will move NEwards this morning, and a few hours of IFR is likely early this morning. By midday expect everywhere but the mountains to return to VFR. A few lingering snow showers will hold in the mountains through the day on Thursday. Long Term... Widespread VFR conditions expected on Friday, although scattered snow showers and potentially even a heavier snow squall may result in brief IFR/LIFR conditions due to lower visibilities. Northerly winds may gust up to 25 kts on Friday and Friday evening. VFR conditions then return for this weekend before a potential storm system moves in early next week, which may bring snow and lower ceilings to the region. && .MARINE... Short Term...NEly flow will prevail through the next few days with winds remaining below SCA. Conditions will begin to ramp up late Thursday. Long Term... SCA conditions likely Thursday night through Saturday. Gale conditions are then likely on Friday and Friday night as an upper level low tracks offshore and results in gusty northerly winds of up to 35-40 kts and seas of 6-9 feet. In addition, freezing spray will be likely Thursday night through Friday night. A freezing spray advisory may later be needed. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && NEAR TERM...Watson SHORT TERM...Curtis LONG TERM...Tubbs
Hazardous weather outlook, Jan 27, 10:45 AM EST, 4 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 1045 AM EST Wed Jan 27 2021 MEZ018>028-033-NHZ005>015-281545- Interior York-Central Interior Cumberland-Androscoggin-Kennebec- Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln- Knox-Coastal Waldo-Interior Cumberland Highlands-Southern Grafton- Southern Carroll-Sullivan-Merrimack-Belknap-Strafford-Cheshire- Eastern Hillsborough-Interior Rockingham-Coastal Rockingham- Western And Central Hillsborough- 1045 AM EST Wed Jan 27 2021 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007>009-012>014-NHZ001>004-281545- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Northern Coos-Southern Coos- Northern Grafton-Northern Carroll- 1045 AM EST Wed Jan 27 2021 This Hazardous Weather Outlook is for south central Maine, west central Maine, western Maine and northern New Hampshire. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. An Arctic airmass will arrive for the weekend with wind chills less than 20 below possible Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-281545- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 1045 AM EST Wed Jan 27 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Northwesterly flow may reach gale force on Friday night across the outer waters. Additionally, very cold temperatures will result in moderate freezing spray from Friday into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 27, 10:50 AM EST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1050 AM EST WED JAN 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 AM SNOW 2 NW MANCHESTER 43.00N 71.46W
01/27/2021 M2.5 INCH HILLSBOROUGH NH PUBLIC
&&Local storm report, Jan 27, 10:58 AM EST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1058 AM EST WED JAN 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 AM SNOW THOMASTON 44.08N 69.19W
01/27/2021 M2.8 INCH KNOX ME TRAINED SPOTTER
&&Local storm report, Jan 27, 11:18 AM EST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1118 AM EST WED JAN 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 AM SNOW 4 W STONEHAM 44.25N 70.89W
01/27/2021 M2.8 INCH OXFORD ME TRAINED SPOTTER
&&
TFHLocal storm report, Jan 27, 12:25 PM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1225 PM EST WED JAN 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM SNOW CHINA 44.48N 69.52W
01/27/2021 M2.5 INCH KENNEBEC ME TRAINED SPOTTER
&&
TFHLocal storm report, Jan 27, 1:41 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
141 PM EST WED JAN 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM SNOW 2 S LISBON 44.00N 70.10W
01/27/2021 M4.0 INCH ANDROSCOGGIN ME TRAINED SPOTTER
&&Local storm report, Jan 27, 2:26 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
226 PM EST WED JAN 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM SNOW 1 NW AUBURN 44.11N 70.24W
01/27/2021 M4.0 INCH ANDROSCOGGIN ME TRAINED SPOTTER
&&
LEGRONearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.